Late symptomatic exercise-induced coronary vasospasm after percutaneous transluminal coronary angioplasty
A patient who underwent a successful double-vessel percutaneuos transluminal coronary angioplasty (PTCA) had suffered from exercise-induced ST-segment elevation associated with angina pectoris (AP). This ECG pattern was present both before and 12 months after PTCA while nifedipine (Adalat; Bayer-Miles) therapy was electively discontinued. Reintroduction of calcium blockade with this drug eliminated the chest pain and resulted in normalization of stress ECG. Cardiac catheterization at 6 and 12 months after PTCA demonstrated continuing angiographic improvement of the coronary stenoses of the left anterior descending and left circumflex (LCx) coronary arteries previously subjected to PTCA. It is believed that coronary artery spasm at the PTCA site on the LCx coronary artery was responsible for the AP and exercise-induced ST-segment elevation. Likely pathogenetic mechanisms of coronary vasospasm during and after the performance of PTCA, as well as the interrelationship with re-stenosis and the clinical implications of drug therapy, are discussed.